Persistence of high-dose oxaliplatin-induced neuropathy at long-term follow-up

Alberto Pietrangeli, Massimo Leandri, Edmondo Terzoli, Bruno Jandolo, Carlo Garufi

Research output: Contribution to journalArticlepeer-review

Abstract

Oxaliplatin (L-OHP) has become a standard treatment for advanced colorectal cancer and a valid option for patients in the adjuvant setting. Compared with cisplatin, L-OHP has no renal toxicity, only mild hematological and gastrointestinal toxicity, while neurotoxicity is the limiting toxicity. This side effect has been described as a transient distal dysesthesia, enhanced by exposure to cold, and as a dose-related cumulative mild sensitive neuropathy. We studied two groups of patients (18 and 13) with advanced colorectal cancer, treated with median cumulative doses of L-OHP 862 mg/m2 and 1,033.5 mg/m2. All the patients had been evaluated previously, during treatment, after discontinuation and after a long follow-up of 5 years to verify the incidence and the characteristics of the neuropathy induced by this antineoplastic agent. The clinical and neurophysiological examinations showed an acute and transient neurotoxicity and a cumulative dose-related sensory neuropathy in nearly all the patients. The reversibility of these effects was studied. Five patients continue to manifest symptoms and signs of neurotoxicity after a long follow-up, indicating persistence of this peculiar type of neuropathy.

Original languageEnglish
Pages (from-to)13-16
Number of pages4
JournalEuropean Neurology
Volume56
Issue number1
DOIs
Publication statusPublished - Sep 2006

Keywords

  • Colorectal cancer
  • Neuropathy
  • Neurotoxicity
  • Oxaliplatin
  • Quality of life

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint Dive into the research topics of 'Persistence of high-dose oxaliplatin-induced neuropathy at long-term follow-up'. Together they form a unique fingerprint.

Cite this